Heparin therapy for myocardial infarction: An unusual trigger for pituitary apoplexy

Title

Heparin therapy for myocardial infarction: An unusual trigger for pituitary apoplexy

Creator

Oo M M; Krishna A Y; Bonavita G J; Rutecki G W

Publisher

American Journal of the Medical Sciences

Date

1997
1997-11

Description

A 68-year-old man with coronary artery disease was admitted for chest pain and ventricular tachycardia, After electric cardioversion, therapeutic heparinization was started for myocardial ischemia and nontransmural infarction, On day 3, headache and fever developed, followed by an altered sensorium and hyponatremia, Infectious etiology for the fever was excluded, and results of computed tomography of the brain were normal, Later magnetic resonance imaging (Day 10) demonstrated a pituitary macroadenoma with hemorrhage, Treatment for panhypopituitarism with stress-dose steroids stabilized the patient, and the fever and hyponatremia resolved, Transsphenoidal resection of the pituitary adenoma was performed without incident. This is the first reported case of pituitary apoplexy after heparin anticoagulation for acute myocardial infarction, although chronic anticoagulation in other settings has been reported as a precipitant of apoplexy, The uncommon presentation of a ''central'' fever and confusion in a patient with previously undiagnosed adenoma posed a diagnostic challenge, Subtle presentations of panhypopituitarism, knowledge of which should lead to suspicion and early diagnosis of pituitary apoplexy, will prevent anticoagulant-induced central nervous system catastrophes and potential fatalities.

Subject

anticoagulation; General & Internal Medicine; myocardial infarction; pituitary adenocarcinoma; pituitary apoplexy

Format

Journal Article

Search for Full-text

Users with a NEOMED Library login can search for full-text journal articles at the following url: https://libraryguides.neomed.edu/home

Rights

Article information provided for research and reference use only. All rights are retained by the journal listed under publisher and/or the creator(s).

Pages

351-353

Issue

5

Volume

314

Citation

Oo M M; Krishna A Y; Bonavita G J; Rutecki G W, “Heparin therapy for myocardial infarction: An unusual trigger for pituitary apoplexy,” NEOMED Bibliography Database, accessed December 3, 2021, https://neomed.omeka.net/items/show/6685.

Social Bookmarking